Iowa, 2008Damaging Wind in Iowa, June 4, 2008
June 4, 2008 · NWS FSD · 1 event in 1 county or zone
Thunderstorms produced damaging winds in Ida county of northwest Iowa during the evening of June 4th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds in Ida county of northwest Iowa during the evening of June 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 4, 8:35 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 4, 8:35 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 PM CDT WED JUN 4 2008
.DISCUSSION...
UPDATE FOR THE MEDIA...YOU CAN SEE SOME NEW CONVECTION FIRING UP ON
THE BORDERS OF OUR CWFA...OMAHA AND DMX. THAT STUFF IS GOING RIGHT
ALONG THE 850MB FRONT.
HAVE TWEAKED THE GRIDS BASED ON CURRENT CONDITIONS AND UPDATED THE
ZFP A COUPLE OF TIMES. SOME EMBEDDED HEAVY RAINFALL FELL THIS
EVENING FM PARTS OF SE INTO E CENTRAL SD...SO RAISED POPS
TEMPORARILY IN THOSE AREAS. NOW WE HAVE NMRS SHRA AND TS MOVG NEWD
INTO NW IA...SO WENT CATEGORICAL FOR THIS EVENING IN THOSE AREAS.
HUGE COMPLEX OF RAIN STILL EXISTS WITH SHORTWV ENERGY OVR THE WRN
PLAINS WHICH WL EVENTUALLY WORK THEIR WAY INTO THE FSD FA OVERNIGHT
AND LATE TONIGHT. SO OUR HIGH POP GRIDS AFT MIDNIGHT STILL LOOK
GOOD. HOWEVER...I MAY BEGIN TO TONE DOWN THE SVR THREAT FOR LATE
TONIGHT AS THE ATMOSPHERE COULD BE SPENT AFTER THE INITIAL RAINFALL
THIS EVENING IN OUR FA...AND EVEN MORE IMPORTANTLY THE WIDESPREAD
CONVECTION OCCURING ALONG THE WRMFNT NEAR I 80 STABILIZING THE
INCREASING LOW LEVEL FLOW NWD. THURSDAY STILL LOOKS TO BE A MESS
HOWEVER WITH DECENT SVR CHCS AND HEAVY RAINFALL WORKING ITS WAY EWD.
&&
.AVIATION...
CONDITIONS WL BE MVFR TO VFR THRU TONIGHT AND THURSDAY...WITH
OCCASIONAL RAIN AND THUNDERSTORMS. ANY RAINFALL COULD QUICKLY TURN
CONDITIONS TO MVFR.
&&
.PREV DISCUSSION...
TONIGHT SHOULD TURN OUT TO BE A BUSY NIGHT AS CONVECTION INCREASES
IN COVERAGE THROUGHOUT THE NIGHT. THUNDERSTORMS SHOULD FIRE OVER
CENTRAL NEBRASKA LATE THIS AFTERNOON AND EVENING AND THEN SPREAD
NORTH DURING THE NIGHT. WITH AN ABUNDANCE OF LOW AND MID LEVEL
MOISTURE CONVERGENCE AND ELEVATED CAPES FROM ABOUT 925MB...THERE
WILL ALSO BE A THREAT FOR HAIL. EFFECTIVE SHEAR RUNNING MODERATELY
HIGH AND ALSO SUPPORTS SOME ROTATION WHICH WILL BRING A BETTER
CHANCE FOR LARGER HAIL APPROACHING HALF DOLLARS. WILL AIM FOR LOWS
MAINLY IN THE 60S AS WINDS SHOULD REMAIN AT 5 TO 10 MPH ALL NIGHT
ALONG WITH CLOUDS AND INCREASING LOW LEVEL MOISTURE FROM THE SOUTH.
STRONG LLJ PUNCHING NWRD INTO THE AREA THU MORNING...WITH BAND OF
ELEVATED STORMS WL BE VAULTING NWRD THRU THE CWA EARLY IN MORNING.
HODOGRAPHS CONTINUE TO EXHIBIT LINEAR ELEVATED SIGNATURE WHICH WL
FAVOR SPLITTING STORMS...OF WHICH LEFT MOVERS WL HAVE GOOD POTENTIAL
FOR HAIL. STORMS WL LKLY BE MOST PREVALENT TOWARD SRN SIDE OF
CONVECTION AREA FOR SEVERE HAIL...LOSING COHESION FARTHER NWRD.
PWAT NOT IN SHORTAGE EITHER WITH LOW LVL RIDGE OF THETA E FOCUSED
THRU ERN NEBRASKA INTO SERN SD/NW IA. HEAVY RAINFALL WL CONTINUE TO
BE A THREAT INTO THE MORNING HOURS...WITH FLASH FLOOD WATCH
REMAINING IN EFFECT. THIS WL BE EVENT TO SET UP FURTHER FLOODING
THREAT ON THURSDAY AFTERNOON AND EVENING.
MANY QUESTIONS REMAIN ABOUT SPECIFICS FOR SVR SETUP ON THURSDAY
AFTERNOON AND EVENING...NOT THE LEAST BEING WHERE SFC WARM FRONT WL
PROGRESS TO...AND WHERE AND HOW MUCH CLEARING WL OCCUR FOR
DESTABILIZATION. WHAT IS CLEAR IS THAT EXTREMELY STRONG WINDS IN MID
LVLS AS 85 KT JET STREAKS NE BY MID AFTN ACRS BNDRY...ENHANCING
SHEAR. OVERALL LIKE LOOK OF NAM WARM FRONT POSITION TOWARD MN BORDER
INTO FAR SERN SD BY LATE DAY MUCH BETTER THAN GFS...WITH SFC WAVE IN
NERN NEBRASKA. AREAS S OF THIS FRONT LIKELY TO AT LEAST PARTIALLY
BREAK OUT IN WAKE AND GET MIGHTY STEAMY IN AFTN WKLY CAPPED MLCAPE
OF 2-3KJ/KG...AND AS MUCH AS 10-15 DEGREES COOLER N OF BNDRY...
BUT STILL RIPE TO FEED OFF STRONG ELEVATED INSTABILITY. SETUP IS
ACTUALLY QUITE POTENT FOR TORNADIC DEVELOPMENT NEAR FRONTAL BNDRY IN
LATE AFTERNOON AND EVENING...WITH ALL SHEAR/STABILITY PARAMETERS
FALLING WELL INTO THE FAVORABLE RANGE. INITIAL MODE EXPECTED TO BE
SUPERCELLULAR WITH FLASH POINT ALG MO RIVER AND JUST NORTHWARD
BY MID AFTN...EXTENDING NORTH AND EAST ALONG LOW LVL FRONT. TORNADIC
POTENTIAL IS FAIRLY HIGH...AND COULD EVEN FIND A SIGNIFICANT LONG
TRACK TORNADO AROUND IF EVERYTHING WOULD COME TOGETHER. CONVECTION
SHUD GRADUALLY TRANSITION TO A MORE LINEAR MODE ALG AND N OF LOW LVL
BNDRY...WITH EMBEDDED SUPERCELLS INTO THE EVENING. GAMUT OF SVR WX
POSSIBLE BETWEEN WINDS/TORNADOES/HAIL. HEAVY RAIN WL ALSO CONTINUE
TO BE A THREAT LATE AFTERNOON INTO EARLY EVENING...AS MOTION SUGGESTS
SOME TRAINING STORMS.
FRIDAY WL BE BREEZY DAY AS SFC SYSTEM GRADUALLY DEEPENS HEADING NWRD
THU NIGHT. CLOUDS WL BE SLOW TO CLEAR SW TO NE...BUT GOOD MIXING
SHUD YIELD TMPS WARMER THAN GUIDANCE THRU SW HALF AND A BIT COOLER
IN NE WHERE CLEARING NOT TO COMMENCE UNTIL AFTN.
SOME ACC TYPE STORMS WITH LAPSE RATES STEEPENING LTR FRI NIGHT IN
WAA REGION...MAINLY THRU NRN/NERN CWA. FRONT ON SAT NOW FASTER...SO
WL PUSH UP THREAT FOR STORMS EARLIER IN DAY AND EXIT SOONER SAT
EVENING.
WITH FOCUS ON SHORT TERM...EXTENDED RANGE /SAT NIGHT THRU WED/ NOT
EXTENSIVELY DIAGNOSED. WITH CHANGES IN DAY TO DAY RUNS AND THE
EXPANSIVE VARIATION IN ENSEMBLE RANGE...PROBABLY A GOOD IDEA NOT TO
STRAY FAR FROM HPC INITIALIZATION. DID TRY AND JUICE UP DWPTS
SOMEWHAT DURING DAY PERIODS WITH BNDRY WANDERING IN VICINITY...AND
KEPT STRONGER CHC FOR PRECIP GOING FROM SUNDAY NIGHT THRU MONDAY
EVENING.
&&
.AVIATION...
WILL SEE A PERIOD OF VFR TO HIGH MVFR CEILINGS THIS AFTERNOON INTO
EARLY THIS EVENING...BUT WITH RAIN AND THUNDERSTORMS EXPECTED TO
MOVE IN FROM THE SOUTH AND WEST...MVFR CEILINGS AND VISIBILITIES
WILL BECOME COMMON AFTER ABOUT 5Z WITH A GOOD CHANCE FOR SOME IFR
CEILINGS AND VISIBILITIES INTERMITTENTLY.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR IAZ001>003-012>014-020>022-031-032.
MN...FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR MNZ071-072-080-081-089-090-097-098.
NE...FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR NEZ013-014.
SD...FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR SDZ038>040-050-052>071.
&&
UPDATE...MJF/MG
08/CHAPMANHazardous weather outlook, Jun 4, 10:28 AM CST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1128 AM CDT WED JUN 04 2008
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1128 AM CDT WED JUN 04 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
RAIN AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER NEBRASKA
AND SOUTHERN SOUTH DAKOTA TONIGHT AND LIFT NORTHWARD. SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS...ESPECIALLY LATE.
FLOODING...
THE LITTLE SIOUX RIVER FROM AROUND SPENCER TO LINN GROVE IS
EXPECTED TO CREST AT OR JUST SLIGHTLY ABOVE FLOOD STAGE BY LATE
THIS WEEK.
MINOR TO MODERATE FLOODING IS EXPECTED ALONG PORTIONS OF THE
VERMILLION RIVER THE NEXT FEW DAY. RAINS FROM THUNDERSTORMS ARE
EXPECTED OVER THE NEXT FEW DAYS...WHICH COULD BE CAUSE FOR
CONTINUED OR ADDITIONAL FLOODING.
HEAVY RAIN WILL MOVE INTO SOUTHERN SOUTH DAKOTA TONIGHT AND
CONTINUE INTO TUESDAY MORNING. RAINFALL AMOUNTS OF 1 TO 3 INCHES
WILL BE POSSIBLE...ESPECIALLY ALONG AND WEST OF THE JAMES RIVER
VALLEY. THIS COULD CREATE SOME LOCALIZED FLASH FLOODING ISSUES AS
WELL AS INCREASE THE THREAT OF ADDITIONAL FLOODING ON
CREEKS...STREAMS AND RIVERS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HEAVY RAIN AND SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE
THURSDAY AFTERNOON AND NIGHT. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS SHOULD BE SOUTH AND EAST OF A BROOKINGS TO YANKTON
LINE WITH GOLF BALL SIZED HAIL...WIND GUSTS TO 70 MPH AND STRONG
TORNADOES ALL THREATS. HEAVY RAIN WILL ALSO BE A THREAT TO THE
WEST OF THIS LINE WITH AN ADDITIONAL ONE TO TWO INCHES OF RAIN
LIKELY ACROSS MUCH OF THE AREA THROUGH LATE THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER
SPOTTER ACTIVATION WILL BE LIKELY AFTER
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 4, 4:17 PM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 5 NW YANKTON 42.94N 97.45W
06/04/2008 E0.88 INCH YANKTON SD PUBLIC
&&
JCHAPMANLocal storm report, Jun 4, 4:45 PM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
545 PM CDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD SPRINGFIELD 42.85N 97.89W
06/04/2008 BON HOMME SD TRAINED SPOTTER
1.5 INCHES OF RAIN IN ABOUT 20 MINUTES...STREETS CLOSED
IN TOWN
&&
MGLocal storm report, Jun 4, 5:15 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 6 SSW UTICA 42.91N 97.54W
06/04/2008 YANKTON SD LAW ENFORCEMENT
FLOODING IN FIELDS NEAR HWY 50/52 JUNCTION. TWO INCHES OF
RAIN IN ABOUT 45 MINUTES.
&&
MGLocal storm report, Jun 4, 6:20 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
720 PM CDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD DANTE 43.04N 98.19W
06/04/2008 CHARLES MIX SD LAW ENFORCEMENT
ROAD FLOODING IN AND NEAR DANTE WITH 3 INCHES OF RAIN.
&&
MJFLocal storm report, Jun 4, 7:53 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
853 PM CDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD 8 S ALEXANDRIA 43.54N 97.78W
06/04/2008 HANSON SD EMERGENCY MNGR
SEVERAL COUNTY/TOWNSHIP ROADS FLOODED NEAR HIGHWAY 42
&&
MGThunderstorm Wind, Ida
- When
- June 4, 9:52 PM CST
- Where
- Ida County, 4.84 mi S of Galva
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.430, -95.420
Thunderstorm winds caused tree damage, including several trees blown down. Tree debris blocked U.S. Highway 20.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Virginia, June 4, 20081 death · 2 injured · $1.4 million · EF1 · 112 events
- Flooding in Illinois, June 4 to 18, 20081 death · $2.4 million · 6 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 5, 2008$2.9 million · EF2 · 60 events
- Tornado and Flash Flooding in Indiana, June 4, 20081 death · $363,000 · EF0 · 24 events
- Flooding in Indiana, June 4 to 22, 2008$438 million · 7 events
- Tornadoes and Flash Flooding in Iowa, June 4 to 5, 2008$1.3 million · EF1 · 78 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 5, 2008$8.1 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 15, 2008$2.0 million · EF1 · 59 events
- Flood in Indiana, June 4 to 12, 2008$90 million · 1 event
- Tornadoes and Hail in Maryland, June 4, 2008$2.1 million · EF0 · 76 events
- Flood in Indiana, June 4 to 21, 2008$20 million · 1 event
- Tornadoes and Flooding in Iowa, June 4 to 18, 2008$1.4 million · EF1 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115229.